Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Irrational connected sums and the topology of algebraic surfaces


Author: Richard Mandelbaum
Journal: Trans. Amer. Math. Soc. 247 (1979), 137-156
MSC: Primary 57R15; Secondary 14J99
DOI: https://doi.org/10.1090/S0002-9947-1979-0517689-2
MathSciNet review: 517689
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose W is an irreducible nonsingular projective algebraic 3-fold and V a nonsingular hypersurface section of W. Denote by $ {V_m}$ a nonsingular element of $ \left\vert {mV} \right\vert$. Let $ {V_1}$, $ {V_m}$, $ {V_{m\, + \,1}}$ be generic elements of $ \left\vert V \right\vert$, $ \left\vert {mV} \right\vert$, $ \left\vert {(m\, + \,1)V} \right\vert$ respectively such that they have normal crossing in W. Let $ {S_{1m}}\, = \,{V_1}\, \cap \,{V_m}$ and $ C\, = \,{V_1}\, \cap \,{V_m}\, \cap \,{V_{m + 1}}$. Then $ {S_{1m}}$ is a nonsingular curve of genus $ {g_m}$ and C is a collection of $ N\, = \,m\left( {m + 1} \right)V_1^3$ points on $ {S_{1m}}$. By [MM2] we find that $ ( \ast )\,{V_{m\, + \,1}}$ is diffeomorphic to $ \overline {{V_m}\, - \,T({S_{1m}})} \,{ \cup _\eta }\,\overline {{V_1}'\, - \,T({S_{1m}}')} $, where $ T\left( {{S_{1m}}} \right)$ is a tubular neighborhood of $ {S_{1m}}$ in $ {V_m}$, $ {V_1}'$ is $ {V_1}$ blown up along C, $ {S_{1m}}'$ is the strict image of $ {S_{1m}}$ in $ {V_1}'$, $ T({S_{1m}}')$ is a tubular neighborhood of $ {S_{1m}}'$ in $ {V_1}'$ and $ \eta :\,\partial T\left( {{S_{1m}}} \right) \to \partial T({S_m}')$ is a bundle diffeomorphism.

Now $ {V_1}'$ is well known to be diffeomorphic to $ {V_1}\, \char93 \,N\left( { - C{P^2}} \right)$ (the connected sum of $ {V_1}$ and N copies of $ C{P^2}$ with opposite orientation from the usual). Thus in order to be able to inductively reduce questions about the structure of $ {V_m}$ to ones about $ {V_1}$ we must simplify the ``irrational sum'' $ ( \ast )$ above.

The general question we can ask is then the following: Suppose $ {M_1}$ and $ {M_2}$ are compact smooth 4-manifolds and K is a connected q-complex embedded in $ {M_i}$. Let $ {T_i}$ be a regular neighborhood of K in $ {M_i}$ and let $ \eta :\,\partial {T_1}\, \to \,\partial {T_2}$ be a diffeomorphism: Set $ V\, = \,\overline {{M_1}\, - \,{T_1}} \, \cup \,\overline {{M_2}\, - \,{T_2}} $. How can the topology of V be described more simply in terms of those of $ {M_1}$ and $ {M_2}$.

In this paper we show how surgery can be used to simplify the structure of V in the case $ q\, = \,1,\,2$ and indicate some applications to the topology of algebraic surfaces.


References [Enhancements On Off] (What's this?)

  • [GR] R. C. Gunning and H. Rossi, Analytic functions of several complex variables, PrenticeHall, Englewood Cliffs, N. J., 1965. MR 0180696 (31:4927)
  • [Ht] Robin Hartshorne, Ample subvarieties of algebraic varieties, Lecture Notes in Math., vol. 156, Springer-Verlag, Berlin, 1970. MR 0282977 (44:211)
  • [H] J. F. P. Hudson, Piecewise linear topology, Benjamin, New York, 1969. MR 0248844 (40:2094)
  • [KM] M. A. Kervaire and J. Milnor, Groups of homotopy spheres. I. Ann. of Math. (2) 77 (1963), 504-537. MR 0148075 (26:5584)
  • [MM1] R. Mandelbaum and B. Moishezon, On the topological structure of non-singular algebraic surfaces in $ C{P^3}$, Topology 15 (1976), 23-40. MR 0405458 (53:9251)
  • [MM2] -, On the topology of algebraic surfaces, Trans. Amer. Math. Soc. (to appear).
  • [Mz] B. Mazur, Differential topology from the point of view of simple homotopy theory, Inst. Hautes Études Sci. Publ. Math. No. 15. MR 0161342 (28:4550)
  • [Mi] J. Milnor, On simply connected 4-manifolds, Sympos. Internat. Topologica Algebraica, Mexico, 1958, pp. 122-128. MR 0103472 (21:2240)
  • [RS] C. P. Rourke and B. J. Sanderson, Piecewise linear topology, Springer-Verlag, Berlin, 1974.
  • [Sh] I. Shafarevitch, Basic algebraic geometry, Springer-Verlag, Berlin, 1975. MR 0366917 (51:3163)
  • [S] N. E. Steenrod, Topology of fiber bundles, Princeton Univ. Press, Princeton, N. J., 1951.
  • [W1] C. T. C. Wall, Diffeomorphisms of 4-manifolds, J. London Math. Soc. 39 (1964), 131-140. MR 0163323 (29:626)
  • [W2] -, On simply connected 4-manifolds, J. London Math. Soc. 39 (1964), 141-149. MR 0163324 (29:627)
  • [Wk] J. J. Wavrik, Deformations of Banach coverings of complex manifolds, Amer. J. Math. 90 (1968), 926-960. MR 0233384 (38:1706)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R15, 14J99

Retrieve articles in all journals with MSC: 57R15, 14J99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0517689-2
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society